Try it
Pharmacology · Antibiotics: Clostridioides difficile infection
Sample itemA 68-year-old woman treated with clindamycin for a skin abscess develops profuse watery diarrhoea on day 6, with abdominal cramping, fever and leucocytosis. Stool C. difficile toxin is positive. This is her first episode. What is the most appropriate treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stop clindamycin if possible and give oral vancomycin
Antibiotic-associated colitis from toxin-producing C. difficile is treated by stopping the inciting antibiotic where possible and giving oral vancomycin (or fidaxomicin). Oral vancomycin is not absorbed and achieves high colonic concentration. Antimotility agents risk toxic megacolon.
Option by option
A. Continue clindamycin and add a probiotic
Continuing the offending antibiotic with only probiotics does not treat established infection.
B. Loperamide to reduce stool frequency
Antimotility drugs can precipitate toxic megacolon and are avoided.
C. Intravenous vancomycin
Intravenous vancomycin does not reach adequate luminal concentrations in the colon.
D. Stop clindamycin if possible and give oral vancomycin (correct)
Correct. Oral vancomycin acts in the colon, which is the site of infection.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?